Illinois, 2014

Strong Wind in Illinois, January 21, 2014

January 21, 2014 · NWS PAH · 15 events in 15 counties and zones

Strong north winds occurred in the wake of an Arctic cold front. To the south of the Interstate 64 corridor, peak wind gusts were around 45 mph.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong north winds occurred in the wake of an Arctic cold front. To the south of the Interstate 64 corridor, peak wind gusts were around 45 mph. Peak wind gusts were measured at 45 mph at the Carbondale, Cairo, Metropolis, and Carmi airports. A mesonet site at East Cape Girardeau in Alexander County measured a gust to 49 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 21, 2:54 AM CST, 6 minutes earlier.

Area forecast discussion, Jan 21, 2:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
254 AM CST Tue Jan 21 2014

.SHORT TERM...(Today and Tonight)
ISSUED AT 207 AM CST TUE JAN 21 2014

Latest model runs seem in decent agreement that close to .10
inches of QPF may fall across the current advisory area. This
would translate to 1.5 to 2 inches of snow...which is very close
to the ongoing numbers. GFS soundings are now fully saturated up
to about 500 mb during the event and lift is weak but quite deep
as well. Therefore...have decided to keep the advisory going
generally north/east of a Mt Vernon, IL to Calhoun, KY line. Could
be a dusting to inch most areas east of the Ms River. This should
be a fairly short lived event, with most of the snow ending before
noon.

The other main impacts with the passage of the cold front
today will be with falling temps through the 20s, and gusty
northwest winds of 30 to 40 mph. These winds will produce wind
chill values down in the single digits and cause blowing snow. The
strongest winds will also occur in the morning hours. The pressure
gradient should relax a bit by mid afternoon as high pressure
approaches. The high will settle over the region tonight. Low
temperatures tonight will depend how whether snow is on the ground
and how much mid level clouds are around. Will likely see single
digits where snow is on the ground and possibly near 0 if Skies
clear out late.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 207 AM CST TUE JAN 21 2014

Medium confidence through the work week diminishing to low
confidence this weekend into next week.

Several storm systems will make their way through the area over the
next week. Cold and dry high pressure will give way to another cold
front Wednesday. This system will be moisture starved so the main
impacts will be the gusty and cold polar air in its wake. A massive
polar high of 1050mb will dive down through the plains into Texas
Thursday into Friday bringing some of the coldest air of the season
to the heartland. Temperatures will be sub freezing for most of the
area through the week. Saturday a warm front will lift north of the
area Saturday bringing the area out of the deep freeze albeit brief.
Another large polar high will return Monday in the wake of yet
another cold front. This system could put us back into the deep
freeze but will wait for a little more consistency with the models.
However the ECMWF is hinting at colder temperatures next week. With
extremely dry air across the region have opted to leave any mention
of precip out of the extended at this time as most of the systems
should be moisture starved.

&&

.AVIATION...
ISSUED AT 1123 PM CST MON JAN 20 2014

At KCGI/KPAH MVFR cigs are possible between 12-18Z, otherwise VFR
conditions should prevail. KEVV/KOWB should start out VFR, MVFR
cigs/vsbys with light snow with 1-2 inch accumulations possible
between 09-22Z, then back to VFR. Winds early will be out of the
northwest aob 10 knots, then increase to 15-25 knots with gusts
to 30-35 knots from 09Z through 21-22Z, decreasing to 10-15 knots
with gusts up to 20 knots through 03Z, then northeast aob 5 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY until 9 AM CST this morning FOR
     ILZ075>078-082-083.

MO...NONE.
IN...WINTER WEATHER ADVISORY until 9 AM CST this morning FOR INZ081-
     082-085>088.

KY...WINTER WEATHER ADVISORY until 9 AM CST this morning FOR
     KYZ018>020.

&&

SHORT TERM...MEFFERT
LONG TERM...KH
AVIATION...JP
Hazardous weather outlook, Jan 20, 3:36 PM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CST MON JAN 20 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 PM CST MON JAN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9
AM TUESDAY IN AREAS ALONG AND NORTHEAST OF A LINE FROM MT VERNON
ILLINOIS TO CALHOUN KENTUCKY. 1 TO 2 INCHES OF SNOW IS EXPECTED IN
THIS AREA. LESSER AMOUNTS WILL BE POSSIBLE WESTWARD TO THE
MISSISSIPPI RIVER. PLEASE REFER TO THE ADVISORY PRODUCT AND THE
SPECIAL WEATHER STATEMENT FOR DETAILS ON THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOWS WILL QUICKLY TAPER OFF TO FLURRIES TUESDAY MORNING
OVER THE EVANSVILLE TRI STATE AND THE PENNYRILE REGION OF WEST
KENTUCKY. THE COMBINATION OF GUSTY NORTH WINDS...MUCH COLDER AIR
AND SOME LIGHT SNOW WILL MAKE FOR VERY UNPLEASANT CONDITIONS ON
TUESDAY. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT FOR
DETAILS.

ANOTHER BLAST OF COLD AIR IS EXPECTED WEDNESDAY NIGHT AND
THURSDAY. WIND CHILLS WILL DROP TO 0 TO 10 BELOW OVER MUCH OF THE
AREA LATE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF ANY SNOW ACCUMULATIONS LATE TONIGHT AND EARLY TUESDAY WILL
BE GREATLY APPRECIATED.

DRS

In the hours before

Special weather statement, Jan 20, 9:54 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
954 PM CST MON JAN 20 2014

ILZ080-081-084>094-KYZ001>017-021-022-MOZ076-086-087-100-107>112-
114-211100-
PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-
JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PINCKNEYVILLE...WEST FRANKFORT...
CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...JONESBORO...
VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...MOUND CITY...
METROPOLIS...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...
MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...
CADIZ...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...
HOPKINSVILLE...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
954 PM CST MON JAN 20 2014

A COMPACT WINTER STORM SYSTEM WILL BRING GUSTY NORTH WINDS...MUCH
COLDER AIR...AND POSSIBLY SOME LIGHT SNOW LATE TONIGHT AND TUESDAY
MORNING IN AREAS ALONG AND SOUTHWEST OF A LINE FROM PINCKNEYVILLE
ILLINOIS ON TO MORGANFIELD AND GREENVILLE KENTUCKY.

AN ARCTIC AIR MASS ACCOMPANYING THE STORM SYSTEM WILL QUICKLY
OVERSPREAD THE REGION LATE TONIGHT AND EARLY TUESDAY MORNING.
NORTH WINDS WILL GUST TO 30 TO 40 MPH AT TIMES...AND TEMPERATURES
WILL QUICKLY DROP INTO THE TEENS AND LOWER 20S. THIS WILL RESULT
IN WIND CHILLS BETWEEN 0 AND 10 ABOVE ZERO FOR MUCH OF THE DAY.

CONFIDENCE IN ACCUMULATING SNOWS IS QUITE LOW IN THIS REGION...BUT
THE POTENTIAL DOES EXIST FOR UP TO AN INCH OVER PORTIONS OF SOUTHERN
ILLINOIS AND WEST KENTUCKY LATE TONIGHT AND EARLY TUESDAY MORNING.

OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED THROUGHOUT THE AREA
TUESDAY DUE TO THE COLD AIR AND STRONG WINDS. THE STRONG WINDS
WILL ALSO CAUSE DIFFICULT TRAVEL...ESPECIALLY FOR HIGH PROFILE
VEHICLES ON EAST TO WEST ROADS.  EAST OF THE MISSISSIPPI
RIVER...MINOR SNOW ACCUMULATIONS MAY LEAD TO SOME SLICK ROADWAYS.
ANY SLICK CONDITIONS THAT DEVELOP MAY BE SLOW TO IMPROVE DUE TO
THE EXTREME COLD AIR EXPECTED TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 strong wind. Local standard time, as filed.

Strong Wind, Jackson

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Alexander

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Alexander forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Franklin forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Gallatin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Hamilton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Johnson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Massac forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Pope forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Pulaski forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Saline forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, White

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
White forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
January 21, 3:00 AM CST to 10:00 AM CST
Where
Williamson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490318, 490319, 490321, 490322, 490324, 490325, 490326, 490327, 490331, 490332, 490333, 490334, 490335, 490337, 490338.